As you may know, when prescribing Clozaril (clozapine), a complete blood count with differential (CBC w/ diff) has to be checked every two weeks, because of the risk of agranulocytosis.
The FDA has relaxed these requirements: now, you have to check weekly for the first six months; then every two weeks for six months, then only monthly after that. You have to show WBC >3500/ml, and ANC>2000/ml. (That's white blood count and absolute neutrophil count.)
Don't think for a millisecond this was done because the FDA did a rigorous re-evaluation of safety data. This is the FDA that black boxed antidepressants for suicide and antipsychotics-- oh, sorry, only atypical antipsychotics, even though typicals are as bad, if not worse-- for death in patients with dementia related psychosis.
What's stupid about this is that agranulocytosis is the least of anyone's problems. In the Clozaril National Database (1990-1994) (1), there were 99,502 patients. 382 (0.4%) got agranulocytosis, and 12 died (that's 0.001%). The number of clozaril related deaths (all kinds) was more than 400.
In an Italian study, the rates of neutropenia are about 0.9%, and agranulocytosis 0.7% (2)
They are, however, dying in not insignificant numbers by other things.
Consider a Maryland finding: of the 2046 clozaril patients from 1990-2000, three died of new onset diabetic ketpacidosis. (0.15%) None had had diabetes. (3) Or the Israeli study (4) that found that 4/561 clozaril patients had sudden death-- 10 years younger, healthier, and 4 times the rate of non-clozaril treated sudden deaths. NB: no one died from agranulocytosis.
How about myocarditis: 8000 patients over 6 years: 15 myocarditis, 8 cardiomyopathy; 6 died. That's 0.3% 5 of the 6 deaths occurred in first month (that's right: month). (2) Given the rapidity of death, the authors speculate it's an acute hypersensitivity reaction (i.e. IgE/Type I).
A review of Pubmed/MEDLINE from 1970-2004 found rates of fatal myocarditis/cardiomyopathy to be between 0.015% and 0.188%.
An oft cited article by Walker examined 67072 clozapine patiens from 1991-1993, and found that of the 396 deaths, the most common cause was pulmonary embolism. (FYI: Zornberg found that exposure to low potency antipsychotics massively increases the PE risk to (OR 24 for low potency, 3 for high potency; not dose related, usually occurred in first three months.)
In contrast to Hagg's finding of 12 cases of PE/DVT, and a frequency of about 0.03%, another study of 13000 inpatients over 6 years found 5 PEs, i.e. a rate of 0.038%; but this was no different than typical neuroleptics of non-treated.
Look, I'm not saying to ignore agranulocytosis. I'm saying that when your patient's heart explodes, you can't say, "but the FDA only said CBCs!" You need to be checking EKGs. And when the lawyer asks you how most people die when on clozapine, it'll look really bad when you give the wrong answer.